Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 25, NWS Jackson, KY

August 10, 2001Bath County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 10, 2001, 7:20 PM EDT for Bath County, Kentucky. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 10, 2001, 7:20 PM EDT (23:20 UTC)
Expired
Aug 10, 2001, 9:00 PM EDT
In force
100 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bath County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2403 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 102321
FFWJKL
KYC011-110100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
720 PM EDT FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A...

* FLASH FLOOD WARNING FOR...
  BATH COUNTY

* UNTIL 900 PM EDT.

* AT 715 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN OVER ALL OF BATH COUNTY MOVING SLOWLY SOUTHEAST.

* OTHER LOCATIONS IN THE WARNING INCLUDE PEASTICKS...SLATE           
  VALLEY...OWINGSVILLE...CROOKS AND OLYMPIA. 

VERY HEAVY RAINFALL HAS ALREADY OCCURRED OVER BATH COUNTY EARLY THIS 
EVENING WITH ESTIMATES OF 2 TO 4 INCHES IN THE SOUTHERN PORTIONS. 
THIS HAS LEAD TO RUNOFF PROBLEMS...PARTICULARLY ALONG NAYLOR CREEK 
WHERE WATER WAS OVER THE ROAD WAS MAKING HIGHWAY 111 IMPASSABLE. 
ADDITIONAL PROBLEMS CAN BE ANTICIPATED AS THE STORMS ARE SLOW MOVING 
AND HAVE THE POTENTIAL TO DROP ANOTHER 1 TO 2 INCHES THIS EVENING.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS 
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3829 8375 3817 8391 3801 8375 3808 8353

$$
GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:00 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 10, 2:00 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
200 PM EDT FRI AUG 10 2001

POPS AND POTENTIAL FOR HEAVY RAINFALL CONTINUE TO BE THE MAIN
FORECAST CONCERNS.

LATEST SURFACE ANALYSIS SHOWS SURFACE BOUNDARY STILL NORTH OF THE
OHIO RIVER. MODELS DISAGREE SOMEWHAT ON THE EVOLUTION OF THIS
FEATURE THROUGH THIS FORECAST PERIOD. NGM TENDS TO PUSH THE
BOUNDARY THROUGH THE AREA WHILE AVN/ETA/MESOETA PROJECT THE FRONT
WILL STALL OUT OVER EASTERN KENTUCKY. SINCE MESOETA SEEM TO HAVE A
DECENT HANDLE ON THE ONGOING CONVECTION OVER THE TENNESSEE VALLEY...
WILL GENERALLY FAVOR ITS SOLUTION AND WILL BY AND LARGE DISREGARD
NGM SOLUTION. WILL ALSO LOGICALLY TEND TO FAVOR MAV GUIDANCE OVER
FWC.

MESOETA TIME-HEIGHT CROSS SECTION CONTINUES TO DEPICT A MOIST
PROFILE THROUGH THE ENTIRE FORECAST PERIOD WITH VERY LITTLE IN THE
WAY OF LIFT. THE EXCEPTION IS MODERATE MID- TO HIGH-LEVEL LIFT
CENTERED AROUND 15Z SATURDAY ASSOCIATED WITH AN AREA OF VORTICITY.
FORECAST SOUNDINGS CONTINUE TO PROJECT PRECIPITABLE WATER
NEAR 2 INCHES...MODERATE INSTABILITY AND LITTLE OR NO CAP. THEREFORE
DISORGANIZED GENERALLY DIURNAL CONVECTION IS EXPECTED. AS A RESULT...
AM INCLINED TO NOT EXTEND FLASH FLOOD WATCH PAST ITS CURRENT
EXPIRATION TIME. AM CONCERNED HOWEVER THAT LOCALLY HEAVY RAIN IS
STILL POSSIBLE BASED ON THE PROJECTED MOISTURE PROFILE.

AS MENTIONED EARLIER...WILL TEND TO FAVOR MAV GUIDANCE NUMBERS OVER
FWC.

EXTENDED...MEDIUM RANGE MODELS GENERALLY AGREE THROUGH THE EARLY
EXTENDED BUT THEIR SOLUTIONS DIVERGE SOMEWHAT LATE IN THE PERIOD.
UPPER TROUGH DIGS INTO THE EASTERN CONUS AND PERSISTS THROUGH MUCH
OF THE EXTENDED PERIOD AS UPPER RIDGE RETROGRADES BACK TO THE
SOUTHWEST. THIS TROUGH WILL RESULT IN SLIGHTLY BELOW CLIMATOLOGY
TEMPS WITH A SLOW WARMING TREND TO NEAR OR SLIGHTLY ABOVE CLIMATOLOGY
BY LATE IN THE PERIOD. WILL CONTINUE THE MENTION OF PRECIP ON MONDAY
BUT KEEP THE REST OF THE PERIOD DRY.

WORK ZONES OUT SHORTLY. COMMENTS WELCOME.

.JKL...FLASH FLOOD WATCH FOR ENTIRE FORECAST AREA THROUGH THIS
EVENING.

LCM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:40 PM EDTFlash Flood WarningJKLEstill, Lee, Montgomery, Powell3 hr
Aug 10, 7:55 PM EDTFlash Flood WarningJKLFleming3 hr

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.